Thunderstorm Wind, Ford
- When
- November 10, 4:41 PM CST
- Where
- Ford County, 0.88 mi NE of Dodge City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.760, -100.010
Winds were estimated to be gusting to 60 MPH.
An upper jet moving through the southern Rockies helped to create strong surface pressure falls across northeast Colorado. The strength of the surface pressure falls, the resultant gradient and depth of superadiabatic mixed layer produced strong southwest surface winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper jet moving through the southern Rockies helped to create strong surface pressure falls across northeast Colorado. The strength of the surface pressure falls, the resultant gradient and depth of superadiabatic mixed layer produced strong southwest surface winds.
Deep shear became impressive and with a moistening airmass thunderstorms quickly developed and became briefly supercellular before creating a broken line segments into central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 10, 3:38 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 338 PM CST SAT NOV 10 2012 ...UPDATED SYNOPSIS, SHORT TERM, LONG TERM SECTIONS... .SYNOPSIS... ISSUED AT 336 PM CST SAT NOV 10 2012 AN INTENSE STORM SYSTEM WAS MATURING OVER THE ROCKIES AND ADJACENT GREAT PLAINS TODAY. AFTERNOON RAP ANALYSIS SHOWED A 400MB JET STREAK OF 100+ KNOTS EXTENDING CYCLONICALLY FROM NORTHEASTERN NEW MEXICO THROUGH CENTRAL ARIZONA INTO CENTRAL CALIFORNIA. THIS SIGNIFICANT CYCLONICALLY CURVED JET HAS HELPED SPAWN A DEEP SURFACE LOW AROUND 993MB OVER EASTERN COLORADO THIS AFTERNOON. LOWER-MID TROPOSPHERIC WIND SPEEDS FROM THE SOUTHWEST WERE 50 TO 70 KNOTS, WHICH WAS THE TOP OF THE MIXED LAYER IN MANY PLACES ACROSS THE HIGH PLAINS. THIS LED TO WIDESPREAD SURFACE HIGH WIND EVENT WITH NUMEROUS OBS GUSTING 50 TO EVEN 60 KNOTS AT TIMES. MOST IMPRESSIVELY WAS A RECENT OBSERVATION AT TUCUMCARI NEW MEXICO OF A 64 KNOT GUST. WIDESPREAD BLOWING DUST WAS ALSO OCCURRING WITHIN THE HIGH WIND AREA, EXACERBATED BY THE LONG TERM DROUGHT CONDITIONS. A SHALLOW, NEARLY STATIONARY SURFACE FRONT THIS MORNING LIFTED BACK NORTH FROM NORTHWEST KANSAS INTO CENTRAL NEBRASKA AS A WARM FRONT WITH THE SURFACE LOW STRENGTHENING. THIS QUASI-STATIONARY FRONT AT 19Z EXTENDED FROM THE 993MB SURFACE LOW NORTHEAST OF LA JUNTA, COLORADO TO NEAR GOODLAND, KS TO COLUMBUS, NE. THE SURFACE BAROCLINIC ZONE WAS VERY IMPRESSIVE WITH A TEMPERATURE OF 17F AT CASPER, WYOMING NORTH OF THE FRONT IN THE ARCTIC AIRMASS AND 79F AT HAYS, KANSAS. && .SHORT TERM...(THIS EVENING AND OVERNIGHT) ISSUED AT 336 PM CST SAT NOV 10 2012 THE HIGH WIND EVENT WILL CONTINUE WEST OF THE DRYLINE THROUGH 23Z OR SO, AT WHICH POINT WINDS WILL SLOWLY SLACKEN OFF WITH DUST SETTLING. AS FAR AS THE PRECIPITATION CHANCES GO, NO CHANGE IN THE CURRENT FORECAST IS EXPECTED. DEWPOINT TEMPERATURES HAVE NOT BEEN ANY HIGHER THAN THE MID 50S, WHICH RESULTED IN CAPE 800-1000 J/KG. DESPITE THE VERY IMPRESSIVE LOW LEVEL AND DEEP LAYER SHEAR, THE LACK OF APPRECIABLE INSTABILITY AND LOW LEVEL MOISTURE SHOULD PRECLUDE WIDESPREAD SEVERE WEATHER. THAT BEING SAID, INTENSE MID LEVEL COLD ADVECTION WILL BE INCREASING, ALLOWING CAPE PROFILES TO IMPROVE THIS EVENING. WINDOW FOR SEVERE WEATHER SHOULD BE DURING THE 00-04Z TIME FRAME, WITH THE LINE OF FORCING AND PACIFIC COLD FRONT MOVING THROUGH SOUTHWEST KANSAS/WESTERN PORTIONS OF SOUTH CENTRAL KANSAS. THE CANADIAN COLD FRONT WILL BE MOVING THROUGH DURING THE 09-12Z TIME FRAME ACROSS SOUTHWEST KANSAS, AT WHICH POINT WE WILL SEE STRONG COLD AIR ADVECTION WITH -8 TO -11C 850MB TEMPERATURES DRIVING SOUTH. THERE WILL BE SLIGHT DOWNSLOPE MODIFICATION OF THIS AIRMASS AS WESTERLY COMPONENT MOMENTUM INCREASES OFF THE ROCKIES OF COLORADO AND WYOMING. WITH THE ADVECTION OF THE MODIFIED ARCTIC AIRMASS, LOW STRATUS MAY BE A CONCERN AND WILL BUMP UP THE SKY GRIDS A LITTLE BIT TO ACCOUNT FOR A LITTLE MORE CLOUD THAN EARLIER THOUGHT WITH THE INITIAL ONSET OF THE COLD AIR AROUND 09Z OR SO. .LONG TERM...(SUNDAY THROUGH SATURDAY) ISSUED AT 336 PM CST SAT NOV 10 2012 COLD AIR WILL INVADE WESTERN KANSAS BEHIND THE FRONT BY EARLY SUNDAY MORNING. HOWEVER, SOME DOWNSLOPE MODIFICATION ON THE WESTERN EDGE OF THE COLD AIRMASS WILL ALLOW TEMPERATURES TO RISE INTO THE LOWER TO MID 40S IN MOST LOCATIONS. THE COLDEST NIGHT SO FAR THIS FALL IS EXPECTED BY SUNDAY NIGHT AS WINDS DECREASE AND CLOUD COVER THINS. LOWS SHOULD BE IN THE UPPER TEENS TO LOWER 20S BY MONDAY MORNING. FAIRLY CHILLY AIR WILL PERSIST ON MONDAY AS THE COLD SURFACE HIGH PRESSURE WILL STILL BE JUST OFF TO THE SOUTHEAST, WITH SEA LEVEL PRESSURES STILL AROUND 1030MB OVER WESTERN KANSAS. HIGHS SHOULD ONLY REACH INTO THE UPPER 40S TO LOWER 50S. ANOTHER COLD NIGHT CAN BE EXPECTED MONDAY NIGHT AS SURFACE HIGH PRESSURE LINGERS TO OUR EAST. LOWS OUGHT TO BE IN THE 20S. MAINLY ZONAL MID TO HIGH LEVEL FLOW CAN BE EXPECTED TUESDAY THROUGH SATURDAY. WEAK LEE TROUGHING WILL DEVELOP IN RESPONSE TO THE MID-LEVEL DOWNSLOPE FLOW ON TUESDAY AND PERSIST INTO THURSDAY. THIS WILL LEAD TO SOUTHERLY LOW LEVEL WINDS AND WARMER HIGHS IN THE UPPER 50S AND LOWER 60S. SOME BOUNDARY LAYER DECOUPLING CAN BE EXPECTED EACH NIGHT GIVEN THE RATHER WEAK PRESSURE GRADIENT. AND GIVEN THE RELATIVELY DRY AIR AT LOWER LEVELS, TEMPERATURES SHOULD HAVE NO PROBLEM FALLING INTO THE 30S EACH NIGHT THROUGH FRIDAY. SOME 20S CANNOT BE RULED OUT IN LOW-LYING AREAS. A SHORTWAVE TROUGH IS ADVERTISED BY THE VARIOUS MODELS TO APPROACH THE PLAINS BY LATE FRIDAY INTO SATURDAY. GIVEN THE PROGRESSIVENESS OF THIS SYSTEM, PRECIPITATION IS NOT LIKELY AS LOW-LEVEL MOISTURE WILL NOT MAKE IT THIS FAR WEST. HOWEVER, SINCE THE MODELS DO SHOW SOME MID-LEVEL MOISTURE, ISENTROPIC LIFT AND SMALL AMOUNTS OF QPF, VERY SMALL CHANCES FOR RAIN WERE MAINTAINED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1156 AM CST SAT NOV 10 2012 HIGH WIND EVENT WAS UNDERWAY AS OF MIDDAY...BUT THE STRONGEST WINDS WERE STILL WEST OF THE TERMINALS (DDC, GCK, HYS). SUSTAINED 30 TO 35 KNOT WINDS ARE EXPECTED THIS AFTERNOON AT GCK AND DDC WITH 25 TO 30 KNOT SUSTAINED AT HYS. A FEW GUSTS AT GCK WILL APPROACH 50 KNOT. BLOWING DUST WAS OCCURRING ACROSS FAR WEST CENTRAL KANSAS...AND THIS MAY DEVELOP EASTWARD THROUGH THE AFTERNOON AND AS A RESULT HAVE PUT A TEMPO GROUP IN FOR REDUCED VISIBILITY TO 3-4 MILES AT GCK AND DDC AS THE VERY STRONG WINDS DEVELOP EASTWARD. WILL BE LEAVING THUNDER/CONVECTION OUT OF THE TAFS AS ONCE THE DEVELOPMENT OCCURS, IT SHOULD BE EAST OF A HYS- DDC LINE EARLY THIS EVENING. THE COLD FRONT WILL PUSH SOUTH LATER TONIGHT PROVIDING A WIND SHIFT TO THE NORTH-NORTHWEST 15 TO 20 KNOTS. && .PRELIMINARY POINT TEMPS/POPS... DDC 31 44 21 52 / 10 0 0 0 GCK 28 43 19 52 / 10 0 0 0 EHA 28 44 21 51 / 10 10 10 0 LBL 30 44 20 52 / 10 10 10 0 HYS 30 42 19 51 / 10 0 0 0 P28 40 46 23 52 / 40 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR KSZ030-031-045-046- 064>066-077>081-087>090. HIGH WIND WARNING UNTIL 7 PM CST /6 PM MST/ THIS EVENING FOR KSZ043-044-061>063-074>076-084>086. RED FLAG WARNING UNTIL 7 PM CST /6 PM MST/ THIS EVENING FOR KSZ043-044-061>063-074>076-084>086. && SYNOPSIS...UMSCHEID SHORT TERM...UMSCHEID LONG TERM...FINCH AVIATION...UMSCHEID
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1229 PM CST SAT NOV 10 2012 KSZ030-031-043>046-061>066-074>081-084>090-111400- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1229 PM CST SAT NOV 10 2012 /1129 AM MST SAT NOV 10 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH WIND EVENT WAS UNDERWAY ACROSS FAR SOUTHWEST AND WEST CENTRAL KANSAS THIS AFTERNOON. PEAK WIND GUSTS OF 60 TO 65 MPH WILL BE POSSIBLE BETWEEN HIGHWAY 83 AND THE COLORADO BORDER...ALONG WITH AREAS OF BLOWING DUST REDUCING VISIBILITY TO LESS THAN 2 MILES AT TIMES. A RED FLAG WARNING IS IN EFFECT FOR THE SAME AREAS. ANY OUTDOOR FLAMES WILL LIKELY SPREAD RAPIDLY AND OUT OF CONTROL IN THESE HIGH WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1104 AM CST SAT NOV 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM NON-TSTM WND GST SYRACUSE 37.98N 101.75W
11/10/2012 M58.00 MPH HAMILTON KS AWOS
BLOWING DUST WAS REPORTED, REDUCING VISIBILITY TO ONE
MILE IN SYRACUSE.
&&
UMSCHEIDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1127 AM CST SAT NOV 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM NON-TSTM WND GST SYRACUSE 37.98N 101.75W
11/10/2012 M63 MPH HAMILTON KS AWOS
VISIBILITY WAS THREE-QUARTERS OF A MILE IN BLOWING DUST.
&&
UMSCHEIDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
247 PM CST SAT NOV 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM NON-TSTM WND GST ULYSSES 37.58N 101.36W
11/10/2012 M62 MPH GRANT KS AWOS
BLOWING DUST REDUCING VISIBILITY TO ONE MILE AT THE WIND
GUST TIME.
&&
UMSCHEIDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CST SAT NOV 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM NON-TSTM WND GST 5 NNW PIERCEVILLE 37.94N 100.72W
11/10/2012 M58 MPH FINNEY KS ASOS
MEASURED AT THE GARDEN CITY AIRPORT.
&&
UMSCHEIDThe Dodge City radar (KDDC), 4 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
12 hail, 8 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be gusting to 60 MPH.
Winds were estimated to be 70 MPH.
Winds were estimated to be 60 MPH.
Dime sized hail accompanied the wind.
Winds were also gusting to 60 MPH as the hail fell.
Hail smaller than pea size was also reported with the wind.
There was also nickel sized hail.
Winds were estimated to be 60 MPH as the hail fell.
Winds were estimated to be 65 MPH.
A dilapidated garage at the Senior Center was knocked down by the wind.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422705, 422707, 422689, 422709, 422693, 422710, 422717, 422694, 422712, 422714, 422718, 422715, 422695, 422696, 422697, 422704, 422698, 422699, 422700, 422702.